Pennsylvania, 2013Flash Flooding and Flood in Pennsylvania, August 13, 2013
August 13, 2013 · NWS CTP · 5 events in 3 counties and zones
A line of thunderstorms produced isolated wind damage in McKean County after midnight. A weak shortwave moved eastward across eastern KY during the predawn hours into the early morning, preceded by a field of large-scale lift and deep moisture transport focused into the lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced isolated wind damage in McKean County after midnight. A weak shortwave moved eastward across eastern KY during the predawn hours into the early morning, preceded by a field of large-scale lift and deep moisture transport focused into the lower Susquehanna Valley. Although storm motions were relatively quick, areas of training combined with 2+ precipitable water values, intense precipitation rates and seasonably high stream flows lead to flash flooding and road closures. In addition, low instability coupled with modest low-level shear produced a few supercell storm-structures and isolated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 1:14 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 13, 1:14 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 AM EDT TUE AUG 13 2013
.SYNOPSIS...
PARTLY SUNNY...WARM...AND INCREASINGLY HUMID AIR WILL COVER MUCH
OF THE REGION TONIGHT. ADDITIONAL SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN HALF OF THE STATE
OVERNIGHT AHEAD OF AN APPROACHING STRONG COLD FRONT. THE FRONT
WILL PUSH THROUGH THE STATE ON TUESDAY. IN THE WAKE OF THE COLD
FRONT A LARGE AREA OF CANADIAN HIGH PRESSURE WILL BUILD SOUTHEAST
INTO THE STATE. THIS HIGH WILL BRING SEVERAL PLEASANT BUT
RELATIVELY COOL DAYS AND NIGHTS. THE ASSOCIATED DEEP TROUGH AND
COOL AIR ALOFT WILL MODIFY AND WEAKEN FRIDAY AND INTO THE COMING
WEEKEND. TEMPERATURES SHOULD TREND BACK TOWARD NORMAL FOR THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
INCREASING DEEP LAYER MOISTURE AHEAD OF A RAPIDLY APPROACHING
ELONGATED SHORTWAVE CENTERED OVER INDIANA AND OHIO WHICH EXTENDS
INTO SOUTHWEST PA. INCREASING LIFT AND MOISTURE CONVERGENCE
ASSOCIATED WITH THE APPROACHING SHORTWAVE WILL INCREASE SHOWERS
AFTER MIDNIGHT OVER MY CWA...WITH ISOLATED THUNDER POSSIBLE OVERNIGHT.
BEST CONVERGENCE EVENTUALLY REACHES THE SOUTH CENTRAL AND
SOUTHEASTERN COUNTIES BY 12Z TUE...WITH ANOMALOUS PLUME OF
MOISTURE COVERING MY FAR SOUTHEAST COUNTIES AT THAT TIME. PW IN
EXCESS OF 2.0" *MAY* BRING SOME BRIEF DOWNPOURS TO THE LOWER SUSQ
EARLY TUESDAY...BUT IT APPEARS MORE LIKELY THAT THE HEAVIEST RAIN
WILL SKIRT EAST OF MY AREA AND IMPACT THE PIEDMONT OF SOUTHEAST PA
AND NJ.
LOW TEMPS WILL BE ON THE MILD SIDE AHEAD OF THE CFRONT...AND IN THE
U50S TO LOWER 60S ACROSS THE MTNS...WITH MID TO UPPER 60S ACROSS THE
CENTRAL AND SE VALLEYS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION DURING THE MORNING
TO EARLY AFTERNOON HOURS. TIMING OF THE FRONT AND DEPARTING UPPER
LEVEL FORCING TO OUR NORTHEAST SHOULD LIMIT THE THREAT FOR
SIGNIFICANT/DEEP CONVECTION IN MOST PLACES...EXCEPT FOR PERHAPS ONE
OR TWO STRONG TSRA ACROSS OUR FAR EAST AFTER 16Z RIGHT NEAR THE
CFRONT.
PLENTY OF LOW CLOUDS SHOULD FORM THEN LINGER IN THE COOLER/MOIST
UPSLOPE FLOW IN THE WAKE OF THE FRONT ACROSS THE ALLEGHENY PLATEAU
/KJST TO KBFD/...KEEPING TEMPS IN THE U60S TO LOWER 70S.
BKN...LAYERED CU AND ALTO CU WILL OCCUR ELSEWHERE WITH SCATTERED TO
NUMEROUS SHOWERS FOR SEVERAL HOURS ALONG AND IN ADVANCE OF THE
FRONT. HIGHS WILL BE BETWEEN 75-80F THROUGHOUT THE CENTRAL AND
SOUTHERN VALLEYS.
ADDITIONAL RAINFALL AMOUNTS TUESDAY WILL LIKELY AVERAGE UNDER 0.25
INCH IN MOST PLACES...BUT LOCATIONS SEEING A TSRA ACROSS THE SUSQ
VALLEY MAY SEE LOCALLY OVER 0.50 GIVEN THE NW EDGE OF 1.5-1.75 INCH
PWATS SLIDING ACROSS THE AREA AHEAD OF THE FRONT DURING THE
MORNING/MIDDAY HOURS.
TUESDAY AFTERNOON WILL FEATURE A DRYING TREND WITH A 10-20 MPH WEST
TO NW BREEZE AS A WELL-DEFINED DRY SLOT MOVES OVER THE REGION WITH
PWATS STEADILY DECREASING /TO BELOW 0.75 INCH ACROSS THE NW MTNS/
THROUGH THE AFTERNOON AND EVENING HOURS.
THE SOUTHERN...TAIL END OF A MID LEVEL THERMAL TROUGH WITH STEEP
850-500 MB LAPSE RATES WILL BRING A SEVERAL HOUR PERIOD OF CLOUDS
AND A LOW CHC FOR SHOWERS ACROSS THE NRN TIER COUNTIES LATER TUESDAY
NIGHT. RAINFALL AMOUNTS WILL BE LIGHT.
OTHERWISE...LOOK FOR GENERALLY PARTLY CLOUDY CONDITIONS WITH A
NORTHWEST BREEZE GRADUALLY DIMINISHING TO UNDER 7 KTS AFTER MIDNIGHT.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
OVERVIEW...THE LATEST ARRAY OF GUIDANCE SHOWS THE LARGE SCALE MEAN
FLOW OVER THE CONUS TRENDING/TRANSITIONING TOWARD A MORE TYPICAL
MID-AUGUST PATTERN WITH THE UPPER-LEVEL WESTERLIES SHIFTING NWD TO
LATITUDES ALONG AND NORTH OF THE US-CANADIAN BORDER BY EARLY NEXT
WEEK. THE PRONOUNCED/DEEP UPPER TROUGH GRIPPING THE NORTHEAST AND
MID-ATLANTIC STATES EARLY IN THE PERIOD SHOULD WEAKEN WITH
TIME...AS THE REMAINING NEGATIVE HEIGHT ANOMALY DRIFTS SWWD INTO
THE LWR MS RVR VLY PER THE 12Z GEFS MEAN. AT THE SFC...A LARGE
DOME OF HIGH PRESSURE /WITH ORIGINS OVER CENTRAL CANADA/ WILL
SPREAD SEWD FROM THE UPPER PLAINS ACROSS THE GRT LKS/OH VLY AND
TAKE UP RESIDENCE IN THE NEW ENGLAND AREA OVER THE WEEKEND. A WAVY
SFC FRONT OVER THE SE STATES IS PROGGED TO LIFT BACK NWD TOWARD
THE CAROLINA COAST/SRN MID-ATLC REGION BY SAT-MON.
HIGHLIGHTS...DRY WX SHOULD PREVAIL THROUGH THE MAJORITY OF THE
MEDIUM RANGE COURTESY OF HIGH PRES MIGRATING SLOWLY EWD FROM THE
UPPER MIDWEST TO THE NEW ENGLAND STATES. PWATS STAY BELOW NORMAL
THROUGH FRIDAY...RESULTING IN COMFORTABLE HUMIDITY AND COOL
NIGHTTIME TEMPS WITH LOWS IN THE 40S/50S. SOME UPPER 30S REMAIN
POSSIBLE OVER THE NRN TIER. CLEAR/CALM/COOL NIGHTS SHOULD ALSO
LEAD TO PREDAWN AND EARLY MORNING FOG IN THE VALLEYS. DAYTIME
HIGHS WILL AVERAGE NEAR TO BELOW NORMAL. A GRADUALLY MOISTENING
EAST-SOUTHEAST LOW LEVEL FLOW FAVORS AN INCREASE IN SKY COVER AND
LOW CHC FOR SHOWERS LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.
THE 12Z GFS AND 00Z ECMWF HANDLE THE EAST COAST FRONTAL BOUNDARY
REASONABLY WELL...WITH A CONSENSUS MULTI-MODEL/MOS/HPC SUPERBLEND
SUPPORTING THE HIGHEST POPS AROUND 19 AUGUST.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
HAVE TWO AREAS OF CONCERN FOR STORMS. ONE TO THE NW...WITH
THE STRONGER WIND FIELDS...AND ANOTHER ACROSS THE SOUTH...WITH
HIGHER DEWPTS OVER MD AND VA.
DID CUT DOWN ON LOWER CIGS FROM THE 04Z TAFS...GIVEN THAT THE
STRONGEST STORMS MAY BE MAINLY TO THE N AND S OF CENTRAL PA.
EARLIER DISCUSSION BELOW.
WARM ADVECTION AND INCREASING DEEP LAYER MOISTURE AHEAD OF A
STRONG COLD FRONT WILL BRING DETERIORATING CIGS AND VSBYS AFTER
MIDNIGHT /05Z/ THROUGH THE EARLY MORNING HOURS TUESDAY. MVFR WITH
POCKETS OF IFR WILL ACCOMPANY SCTD TO NUMEROUS SHOWERS AND
ISOLATED TSRA /ESP IN THE NORTH AND WEST/.
CIGS NEAR AND IN THE WAKE OF THE COLD FRONT WILL LIKELY DROP INTO
THE LIFR RANGE FOR AT LEAST A FEW HOURS TUESDAY MORNING /FROM 10Z ON
IN KBFD AND KJST/ AS THE COOL MOIST AIR IS LIFTED OVER THE WRN PENN
MTNS.
THE STRONG COLD FRONT WILL MOVE ACROSS THE REGION DURING THE MORNING
AND EARLY AFTERNOON HOURS TUESDAY. EXPECT BANDS OF SHOWERS AND
THUNDERSTORMS TO FORM. DYNAMICS LAG THE FRONT SOME...BUT STILL SOME
CONCERN FOR BRIEF...STRONG WIND GUSTS WITH ANY STORMS...ESP ACROSS
THE SUSQ RIVER VALLEY.
NORTHWEST BREEZE OF 10-15 KTS SUSTAINED FOLLOWS THE CFRONT TUESDAY
AFTERNOON AND EVENING BEFORE SUBSIDING A BIT TUESDAY NIGHT.
WINDY ON WED...AS DEEPER/COLDER AIR WORKS SOUTHWARD.
LOOKING AT DRY CONDITIONS AFT WED.
OUTLOOK...
WED-SAT...VFR. NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM EDT THIS AFTERNOON FOR PAZ033>036-
056>059-063>066.
&&
SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...MARTIN/RXR
Hazardous weather outlook, Aug 13, 12:34 AM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 AM EDT TUE AUG 13 2013
PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
140545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
134 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THUNDERSTORMS MAY MAKE GUSTY WINDS OVER NORTHERN PENNSYLVANIA
EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.
PAZ033>036-056>059-063>066-140545-
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
134 AM EDT TUE AUG 13 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AFTER TUESDAY
MORNING IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 13, 12:52 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 AM EDT TUE AUG 13 2013
PAZ004-005-130645-
MCKEAN PA-WARREN PA-
152 AM EDT TUE AUG 13 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN AND WESTERN
MCKEAN COUNTIES...
AT 147 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 23
MILES NORTH OF PANAMA TO 7 MILES NORTHWEST OF PANAMA TO CORRY TO 10
MILES SOUTHWEST OF HYDETOWN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL AFFECT COLUMBUS...SPRING CREEK...SUGAR GROVE...
YOUNGSVILLE...WARREN AND SCANDIA.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59...STATE ROAD 66.
LAT...LON 4200 7871 4163 7873 4162 7906 4162 7961
4163 7962 4180 7962 4200 7961
FORECASTER: MARTINEvent by event
2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, McKean
- When
- August 13, 2:15 AM EST
- Where
- McKean County, 2.17 mi WNW of West Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.960, -78.740
Thunderstorm winds estimated near 60 mph knocked down a few trees west of Bradford.
Thunderstorm Wind, Lancaster
- When
- August 13, 4:30 AM EST
- Where
- Lancaster County, 1.1 mi S of Iva
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.954, -76.128
Thunderstorm winds estimated near 70 mph damaged 50-100 trees near the intersection of White Oak and Mount Pleasant Road in Paradise Township. Nearly a dozen trees fell across Mount Pleasant Road which resulted in a road closure.
Flash Flood, York
- When
- August 13, 5:59 AM EST to 9:30 AM EST
- Where
- York County, 1.37 mi W of Hanover Devener Arpt to 1.37 mi E of Strinestown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.826, -76.996
Heavy thunderstorm rains caused flash flooding across south-central York County. The flooding lead to temporary road closures, with most of the impacts occurring in Hanover Borough and along the Codorus Creek.
Flash Flood, Lancaster
- When
- August 13, 6:44 AM EST to 9:30 AM EST
- Where
- Lancaster County, 2.59 mi ENE of Churchtown to 1.64 mi S of Little Britain
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.148, -75.927
Heavy training thunderstorms produced areas of flash flooding during the early morning hours. Several homes had flooded basements. A water rescue was conducted in Sadsbury Township at Noble/Lower Valley Road due to a vehicle stuck in standing water.
Flood, Lancaster
- When
- August 13, 9:30 AM EST to 3:45 PM EST
- Where
- Lancaster County, 2.59 mi ENE of Churchtown to 1.64 mi S of Little Britain
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.148, -75.927
Delayed runoff from heavy rain and flash flooding from early in the morning continued areal flooding problems and road closures through the afternoon. A water rescue was conducted in Warwick Township at Cocalico/Rothsville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459893, 459894, 460281, 461504, 460288.